Drought, Sabine
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sabine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.343, -93.852 (the zone’s center; the record gives no point)
Severe (D2) to Exceptional (D4) drought conditions persisted across parts of Deep East Texas throughout the month of January. This was in response to a prolonged drought that resulted from an exceptionally hot and dry summer 2023, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) to Exceptional (D4) drought conditions persisted across parts of Deep East Texas throughout the month of January. This was in response to a prolonged drought that resulted from an exceptionally hot and dry summer 2023, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less, and were only slightly improved during the fall and early winter season months. This dryness contributed to lower than normal streamflow across area creeks, streams, and rivers through the end of January although more appreciable rainfall occurred during the final third of the month..
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 11:01 PM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1101 PM CST Sun Dec 31 2023 ...New AVIATION... .UPDATE... Issued at 1028 PM CST Sun Dec 31 2023 Minor updates made to temps based on current trends. Also, decided to add some slight POPs overnight across portions of Central Louisiana. Otherwise, the remainder of the forecast remains on track. A cool front, currently located along a line from Jacksonville TX to Shreveport to near Magnolia AR, will continue to slowly push southward overnight. Short-term progs continue to suggest some isolated showers will develop along the boundary as it moves across portions of Deep East TX and adjacent Central Louisiana between Midnight and sunrise New Years Morning. Winds will become northeasterly in wake of the front between 7 to 10 mph by daybreak. Can't rule out some patchy fog north of I-30, where winds will be little lighter. Expect overnight lows to range from the low to mid 30s north of I-20, with upper 30s to lower 40s over the remainder of the area. /20/ && .SHORT TERM... (This evening through Monday Night) Issued at 257 PM CST Sun Dec 31 2023 At 20z, a cold front was located just north of the Interstate 30 corridor. Ahead of the front in the warm sector, compressional warming combined with gusty southwest winds and warm air advection have resulted in well-above normal temperatures. Low-level moisture from the Gulf of Mexico will pool ahead of the front this evening and tonight. Aloft, a shortwave trough will rapidly move east from Eastern New Mexico and will begin to merge with a stronger upper trough axis over the ArkLaTex approaching from the overnight tonight and into Monday morning. This will result in an increase in large scale forcing and likely the development of isolated to widely scattered showers along the frontal boundary in Louisiana and East Texas south of Interstate 20 between midnight and daybreak Monday. There is quite a bit of variance among the models regarding how far north precip will develop. The GFS/ECMWF keep the CWA dry. The NAM and the high-resolution CAMS generally develop some precip as far north as Nacogdoches and southern Cherokee Counties, and this forecast favors the higher- res, short-range models. PoPs will only be in the slight-chance to low-end chance category. Any showers that do develop are expected to exit the area to the southeast by mid to late morning. Surface winds will eventually shift to the northeast behind the frontal passage and will increase to around 10 kts for most of Monday. These winds are expected to advect some drier and significantly cooler air into the region. Daytime highs should be slightly below normal on Monday, and widespread sub-freezing temps should return Monday night/Tuesday morning except for maybe the southernmost portions of Deep East Texas. After the showers exit the region Monday morning, no additional precip chances are expected through at least sunrise Tuesday. CN && .LONG TERM... (Tuesday through next Saturday) Issued at 257 PM CST Sun Dec 31 2023 An increasingly progressive weather pattern is expected during the first week of the new year with a few chances of beneficial rainfall as a result of this pattern. The first opportunity will come by late Tuesday into Tuesday night and early Wednesday as the next shortwave and associated cold front shift into the region. Ahead of the front, look for seasonable temperatures on Tuesday with high temperatures generally ranging through the 50s across the majority of the region. Showers will really begin to increase and expand in coverage by the evening and overnight hours with some embedded thunderstorms south of I-20. This convection will linger into Wednesday morning before exiting the area by the afternoon with slightly cooler post-frontal temperatures. A brief dry spell will return for Thursday and Thursday night with an upper-level ridge building across the mid-section of the country. This will allow for slightly warmer temperatures through late week ahead of the next trough and cold front set to arrive late Friday into Friday night. This front will bring another round of showers and thunderstorms on Friday into early Saturday before dry weather returns for the remainder of the weekend. Temperatures will still maintain near seasonal averages from late week into the weekend, perhaps slightly below normal in northern zones in wake of Friday night's cold front. Fortunately, severe weather does not appear to be a concern with either of these weather systems during this first week of the new year. /19/ && .AVIATION... (06Z TAFS) Issued at 1058 PM CST Sun Dec 31 2023 For the 01/06z TAFS...VFR conditions with scattered high clouds except at our East Texas sites. A cool front, currently near a line from Jacksonville TX to Shreveport to Magnolia AR, will continue to slowly push south across the TAF sites tonight. Low VFR cigs will develop ahead of the boundary, with MVFR cigs and possible light rain at KLFK after midnight. Clear skies should return into the region during this TAF period in wake of the frontal boundary. Winds will become northeasterly behind the front between 7 to 10 mph, with gusts up to 20 mph possible. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 39 53 32 56 / 10 0 0 0 MLU 38 52 26 55 / 10 0 0 0 DEQ 30 50 26 50 / 0 0 0 0 TXK 34 49 28 51 / 0 0 0 0 ELD 32 50 25 52 / 0 0 0 0 TYR 39 54 34 56 / 10 0 0 20 GGG 38 54 30 56 / 10 0 0 10 LFK 45 57 34 59 / 30 10 0 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...09 LONG TERM....19 AVIATION...20
Hazardous Weather Outlook National Weather Service Shreveport LA 225 PM CST Sun Dec 31 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-012030- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 225 PM CST Sun Dec 31 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A series of disturbances will bring widespread showers and embedded thunderstorms to the region late Tuesday through early Wednesday and once again on Friday into Friday night. However, no hazardous weather is expected with either of these weather systems with just beneficial rainfall to start the new year. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 19
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158974, 1158975, 1158976.